Fixed Point Theory and Applications

, 2006:87657 | Cite as

Fixed point indices and manifolds with collars

  • Chen-Farng Benjamin
  • Daniel Henry Gottlieb
Open Access
Research Article
Part of the following topical collections:
  1. Nielsen Theory and Related Topics


This paper concerns a formula which relates the Lefschetz number Open image in new window for a map Open image in new window to the fixed point index Open image in new window summed with the fixed point index of a derived map on part of the boundary of Open image in new window . Here Open image in new window is a compact manifold and Open image in new window is Open image in new window with a collar attached.


Differential Geometry Computational Biology Point Index 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    Becker JC, Gottlieb DH: Vector fields and transfers. Manuscripta Mathematica 1991,72(2):111–130.MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Benjamin C-F: Fixed point indices, transfers and path fields, M.S. thesis. Purdue University, Indiana; 1990.Google Scholar
  3. 3.
    Brown RF: Path fields on manifolds. Transactions of the American Mathematical Society 1965, 118: 180–191.MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Brown RF: The {L}efschetz Fixed Point Theorem. Scott, Foresman, Illinois; 1971:vi+186.Google Scholar
  5. 5.
    Dold A: Fixed point index and fixed point theorem for {E}uclidean neighborhood retracts. Topology. An International Journal of Mathematics 1965, 4: 1–8. 10.1016/0040-9383(65)90044-3MathSciNetMATHGoogle Scholar
  6. 6.
    Dold A: Lectures on Algebraic Topology, Die Grundlehren der mathematischen Wissenschaften. Volume 200. Springer, New York; 1972:xi+377.Google Scholar
  7. 7.
    Dold A: The fixed point transfer of fibre-preserving maps. Mathematische Zeitschrift 1976,148(3):215–244. 10.1007/BF01214520MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Fadell E: Generalized normal bundles for locally-flat imbeddings. Transactions of the American Mathematical Society 1965, 114: 488–513. 10.1090/S0002-9947-1965-0179795-4MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Gottlieb DH: A de {M}oivre like formula for fixed point theory. In Fixed Point Theory and Its Applications (Berkeley, CA, 1986), Contemp. Math.. Volume 72. Edited by: Brown RF. American Mathematical Society, Rhode Island; 1988:99–105.CrossRefGoogle Scholar
  10. 10.
    Gottlieb DH: A de Moivre formula for fixed point theory. ATAS de 5∘ Encontro Brasiliero de Topologia 1988, 53: 59–67. Universidade de Sao Paulo, Sao Carlos S.~P., BrasilMathSciNetMATHGoogle Scholar
  11. 11.
    Gottlieb DH: On the index of pullback vector fields. In Differential Topology (Siegen, 1987), Lecture Notes in Math.. Volume 1350. Edited by: Koschorke U. Springer, Berlin; 1988:167–170.Google Scholar
  12. 12.
    Gottlieb DH: Zeroes of pullback vector fields and fixed point theory for bodies. In Algebraic Topology (Evanston, IL, 1988), Contemp. Math.. Volume 96. American Mathematical Society, Rhode Island; 1989:163–180.CrossRefGoogle Scholar
  13. 13.
    Hopf H: Abbildungsklassen -dimensionaler {M}annigfaltigkeiten. Mathematische Annalen 1927,96(1):209–224. 10.1007/BF01209163MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Hu ST: Fibrings of enveloping spaces. Proceedings of the London Mathematical Society. Third Series 1961, 11: 691–707. 10.1112/plms/s3-11.1.691MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Morse M: Singular points of vector fields under general boundary conditions. American Journal of Mathematics 1929,51(2):165–178. 10.2307/2370703MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Nash J: A path space and the {S}tiefel-{W}hitney classes. Proceedings of the National Academy of Sciences of the United States of America 1955, 41: 320–321. 10.1073/pnas.41.5.320MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Pugh CC: A generalized {P}oincaré index formula. Topology. An International Journal of Mathematics 1968, 7: 217–226. 10.1016/0040-9383(68)90002-5MathSciNetMATHGoogle Scholar

Copyright information

© C.-F. Benjamin and D. H. Gottlieb. 2006

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Authors and Affiliations

  1. 1.West LafayetteUSA
  2. 2.Mathematics DepartmentPurdue UniversityWest LafayetteUSA

Personalised recommendations